Weight Gain, Fluid Retention and the Pill
Frederick R. Jelovsek MD, MS
"I have been taking birth control pills for about six months now. I am thrilled at the idea of not becoming pregnant, however, my problem is tremendous weight gain as a result of water retention. I have experienced no increased appetite, however my breasts are a full cup size larger and I feel that I have an added layer onto my body that makes me very uncomfortable. Is there anything that can be done about this problem?" Anon
Before we know if there is any way we can treat weight gain associated with oral contraceptives, we need to know if birth control pills cause fluid retention and by what mechanism, do they cause increased appetite and how, and do they cause temporary or long term weight gain by those or any other mechanisms?
With studies of recent low dose oral contraceptives, the whole premise as to whether there is any change in weight at all with beginning oral contraceptives is in question (1). This and other studies indicate that, on the average, women do not gain weight because of the pills. Remember this means that if 5-10% of women report weight gain when starting oral contraceptives, there is an identical 5-10% of women who gain weight even though they did not get active birth control pills. In other words the weight gain with pills was coincidental but not a cause and effect.
We know from older birth control pill studies, however, that weight gain was a problem both from fluid retention and from more fat deposition so we need to look at what was learned from those studies because those factors may be active in some women who are sensitive to them even at today's low pill hormone doses.
Do most women gain weight when starting on oral contraceptives and if so how much?
For the most part, older studies using higher dose pills tend to show an average of about 5 lb weight gain using pills. One study looked at adolescents who were using DeproProvera® (DMPA) for contraception and compared them to other teens using birth control pills (1). They found that after one year of contraception, the average weight gain was 6.6 lbs (3.0 kg) in the adolescents using shots (DMPA) and 5.3 lbs (2.4 kg) when using oral contraceptives. More importantly, only 7% of pill users gained more than 10% of their body weight while 25% of the DepoProvera® users gained more than 10%. If you just look at the average weight gain of 6.6 lbs vs 5.3 lbs, you would conclude that DMPA had only a slightly higher weight gain than pills. The fact that these averages include 18% more woman who gained greater than 10% of body weight can be hidden by average weight changes. Thus DepoProvera® has a greater side effect of weight gain than oral contraceptives.
In another study with a fairly high dose pill (50 mcgm) from 20 years ago, investigators found an 11.4% weight increase of over 4.4 lbs (2.0 kg) but also a 14.3% incidence of over a 4.4 lbs weight loss on the same pill (1). In other words there was just as much weight loss as weight gain. This finding could be interpreted as the pills cause no overall weight change in woman on the average, but an alternative explanation is that some women get nauseated from pills and have a net weight loss while the others who did not get nauseated gained a substantial amount of weight.
Do oral contraceptives cause water retention and how much?
Estrogen in high doses is known to cause weight gain especially that due to fluid retention (1). The more estrogen there is in a pill, the more tendency to gain weight such that a 50 mcgm pill will result in more weight gain than a 35 mcgm pill (1).
The mechanism of action is probably direct stimulation by the estrogen in pills of kidney substances called renin-angiotensin that cause water retention. The water retention then causes sodium (salt) retention. A lower estrogen level pill, e.g., 20 mcgm, will help reduce weight gain due to fluid retention.This was confirmed in a more recent study with 30 mcgm pills in which there was essentially no difference in weight gain or weight loss between the placebo group and the oral contraceptive group (1). Again, however, 30% of these women had a weight gain of more than 1 lb but the net result was the same in the control group. Those who did have weight gain had increased fat but no difference in fluid retention amounts indicating that fluid weight gain may be less of a problem with the newer, lower estrogen pills.
Do birth control pills stimulate your appetite?
There have been reports through the years, especially with the older, higher dose pills, of adverse effects on insulin resistance (1). Even recent studies seem to indicate that current pills can raise insulin levels (1, 1). Insulin resistance is a condition in which insulin levels rise in response to carbohydrates and drive all energy into the fat cells and essentially prevent weight loss even with dieting (1).
Not all women are susceptible to insulin resistance and thus not all women gain weight using oral contraceptives. Those that have a tendency to abnormal glucose metabolism, however may be the ones who gain weight. If a woman gains weight upon starting oral contraceptives and there are not other explanations, she should be checked out for possible insulin resistance.
Are there other mechanisms by which pills cause weight gain?
In one study of pills, a formulation containing desogestrel as the progestin and slightly less estrogen had significantly less weight gain when compared to a pill containing norethindrone (Ortho Novum 7/7/7®) (1). This may imply that the specific progestin has a role in weight gain, possibly through a lesser degree of insulin resistance. Or it could be the combination of lower estrogen and the specific progestin but in any case, there was less weight gain. Currently marketed pills with desogestrel as the progestin are Desogen® and Ortho-Cept®.
What can you do if you have weight gain on the pills?
Using the lowest possible estrogen containing birth control pill should minimize weight gain and swelling from water retention. Current 20 mcgm pills which are the lowest estrogen doses available are:
If you are not taking one of the lowest dose pills, ask your physician or health care provider to switch you to one of the lowest dose pills, especially if you are having any weight gain or fluid retention symptoms.
Any weight gain after starting pills of more than 5% of body weight may be a signal of a woman's tendency toward insulin resistance or abnormal glucose metabolism. With this amount of weight gain associated with an oral contraceptive, I would suggest the woman be evaluated for possible insulin resistance. If this condition is present, she will have to adopt a low carbohydrate diet. Simple sugars in any amount and high carbohydrate only snacks or meals will negate all other dieting efforts on a daily basis and frustrate any long term ability at weight control.
|Check it out!
our e-book on birth control pill problems